Lower bounds of Cheeger-Osserman type for the first eigenvalue of then-dimensional fixed membrane problem

  • Albert Avinyó
  • Xavier Mora
Brief Reports


In this note we derive new lower bounds for the first eigenvalue of the Laplacian in a boundedn-dimensional domain with Dirichlet boundary conditions. The lower bounds obtained are related to those of Cheeger (1970) [2] and Osserman (1977) [6], and they turn out to be sharper when the domain is not too far from being a ball.


Boundary Condition Lower Bound Mathematical Method Dirichlet Boundary Dirichlet Boundary Condition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. A. Caffarelli and J. Spruck,Convexity properties of solutions to some classical variational problems, Comm. Partial Differential Equations 1337–1379 (1982).Google Scholar
  2. [2]
    J. Cheeger,A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis (ed. R. C. Gunning, Princeton Univ. Press) 195–199 (1970).Google Scholar
  3. [3]
    C. B. Croke,The first eigenvalue of the Laplacian for plane domains, Proc. Amer. Math. Soc.81, 304–305 (1981).Google Scholar
  4. [4]
    M. T. Kohler-Jobin,Sur la première fonction propre d'une membrane: extension à N dimensions de l'inégalité isopérimétrique de Payne-Rayner, Z.A.M.P.28, 1137–1140 (1977).Google Scholar
  5. [5]
    N. J. Korevaar,Convex solutions to nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J.32, 603–614 (1983).Google Scholar
  6. [6]
    R. Osserman,A note on Hayman's theorem on the base note of a drum, Comm. Math. Helv.52, 545–555 (1977).Google Scholar
  7. [7]
    R. Osserman,The isoperimetric inequality, Bull. Amer. Math. Soc.84, 1182–1238 (1978).Google Scholar
  8. [8]
    R. Osserman,Bonnesen style isoperimetric inequalities, Amer. Math. Monthly86, 1–29 (1979).Google Scholar
  9. [9]
    L. Payne, M. Rayner,An isoperimetric inequality for the first eigenfunction in the fixed membrane problem, Z.A.M.P.23, 13–15 (1972).Google Scholar
  10. [10]
    S. T. Yau,Isoperimetric constants and the first eigenvalue of a compact Riemannian manifold, Ann. Sci. École Norm. Sup. (4)8, 487–507 (1975).Google Scholar

Copyright information

© Birkhäuser Verlag 1990

Authors and Affiliations

  • Albert Avinyó
    • 1
  • Xavier Mora
    • 2
  1. 1.Dept. Matemàtica Aplicada II. Fac. d'lnformàticaUniversitat Politècnica de CatalunyaBarcelona
  2. 2.Dept. de MatemàtiquesUniv. Autònoma de BarcelonaBellaterra, BarcelonaSpain

Personalised recommendations